Alert archive / North Carolina / Tornado Warnings in 1999
Tornado Warning 8, NWS Raleigh, NC
NWS Raleigh, NC issued this tornado warning at Sep 5, 1999, 8:52 PM EDT for Halifax County, Warren County, North Carolina. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 1999, 8:52 PM EDT (00:52 UTC)
- Expired
- Sep 5, 1999, 9:25 PM EDT
- In force
- 33 min
- Issued by
- NWS Raleigh, NC
- Area
- Whole counties
Counties Halifax County, NC, Warren County, NC
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Sep 5, 8:30 PM EDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.9 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 582 m above ground
- 0-6 km bulk shear
- 11 kt
- 0-1 km storm-relative helicity
- -34 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KRDU 060052 RRA TORRDU NCC083-185-060125- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE RALEIGH NC 852 PM EDT SUN SEP 5 1999 THE NATIONAL WEATHER SERVICE IN RALEIGH HAS ISSUED A * TORNADO WARNING FOR... WESTERN HALIFAX COUNTY IN NORTH CAROLINA WARREN COUNTY IN NORTH CAROLINA * UNTIL 925 PM EDT * AT 849 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A TORNADO SOUTH LITTLETON ABOUT 18 MILES SOUTHWEST OF ROANOKE RAPIDS... MOVING NORTHWEST AT 30 MPH. * THE TORNADO IS EXPECTED TO BE NEAR... AIRLIE AT 855 PM VAUGHAN AT 9 PM LAKE GASTON AT 905 PM CHURCH HILL AT 910 PM ABANDON MOBILE HOMES! GO IN A NEARBY STURDY BUILDING. AS A LAST RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD. WSS/JWC
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this tornado warning went out at Sep 5, 1:45 PM EDT, 7 hours 7 minutes earlier.
Area forecast discussion, Sep 5, 1:45 PM EDT, 7 hours 7 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE RALEIGH NC 145 PM EDT SUN SEP 5 1999 SSSLLLLOOOOOWWW WESTWARD MOTION CONTINUES AND THE HEAVY RAIN AREA REFUSES TO BUDGE. HAVE HAD LOTS OF 5+ INCH REPORTS FROM THE TRIANGLE AREA ALTHOUGH FLOODING REMAINS QUITE MINOR. CENTER OF THE LOW CROSSED BURLINGTON ABOUT 15 MINUTES AGO. THE LOW (29.98) IS DEEPER THAN ANY OF THE SHORT RANGE MODELS 18Z PROJECTIONS...ALTHOUGH THE ETA IS DEFINITELY CLOSER IN STRENGTH. ITS TRACK IS RIGHT ON AS WELL WHICH IS ABOUT 6 HOURS SLOWER THAN THE LAST ADVISORY TRACK. LOW WAS PROGGED TO TURN NORTHWEST AND INTO VIRGINIA AT 3 PM...LOOKS LIKE IT WILL BE MORE LIKE 8 PM. WILL THUS USE THE ETA FOR TRENDS. STORM PROGRESS IS SLOW AND LOOKS LIKE POPS TONIGHT WILL HAVE TO BE RAISED AND SOME CHANCES INTRODUCED TOMORROW. MOISTURE REMAINS DEEP WITH GOOD OMEGA AS THE COLD FRONT APPROACHES AND MERGES WITH THE LOW TOWARDS 00Z. CLEARING TOMORROW NIGHT AND MOSTLY SUNNY TUESDAY. TEMPS ARE IN FAIR AGREEMENT ALTHOUGH IT IS A LITTLE TROUBLING WHEN FWC DROPS TOMORROWS HIGHS 10 DEGREES FROM THE 00Z RUN. WILL REVISIT THE FLOOD WARNING NEAR RELEASE TIME ALTHOUGH THE WESTERN COUNTIES HAVE HAD LESS OF A HEAD START TOWARDS SATURATION PRIOR TO THE HEAVIER RAINS ARRIVAL. .RAH...NONE. MLM
In the hours before
Special weather statement, Sep 5, 7:00 PM EDT, 1 hour 52 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT SUN SEP 5 1999
...WARNINGS EXPIRED FOR FLOODING IN NORTHEAST PIEDMONT COUNTIES...
...HEAVY RAINS AND FLOODING CONTINUE TO BE THE MAIN THREATS FROM SLOW
MOVING DENNIS TONIGHT...
AT 630 PM EDT THE CENTER OF TROPICAL DEPRESSION DENNIS WAS NEAR THE
CITY OF GREENSBORO. HEAVY RAINS WERE EAST AND SOUTH OF THAT CITY TO
FAYETTEVILLE AND RALEIGH. WINDS WERE SUSTAINED 15 TO 20 MPH AROUND
CENTRAL NORTH CAROLINA WITH GUSTS TO 35 MPH. FLOOD WARNINGS WERE IN
EFFECT OVER SEVERAL COUNTIES IN NORTHWEST NORTH CAROLINA UNTIL 7 PM.
A CHECK OF ALL COUNTY EMERGENCY MANAGEMENT OFFICES FOR NORTHWESTERN
COUNTIES REVEALED SWOLLEN CREEKS AND RIVERS WITH WATER ACROSS ONLY A
FEW ROADWAYS. WATER WAS RECEDING IN THE WARNED AREAS AS OF 650 PM.
THUS THE WARNINGS WERE LET EXPIRE AT 7 PM.
WINDS WERE SUSTAINED 15 TO 20 MPH AROUND CENTRAL NORTH CAROLINA WITH
GUSTS TO 35 MPH. LAW ENFORCEMENT PERSONNEL RECORDED WIND GUSTS OF 42
MPH AS THE CENTER MOVED ACROSS WILSON EARLIER THIS MORNING.
AREAS OF RAIN...AT TIMES HEAVY...WERE CONTINUING TO MOVE THROUGH THE
SAME REGIONS OF CHATHAM COUNTY. SOME RAINFALL TOTALS FOR THE STORM
THAT WERE ACROSS CENTRAL NORTH CAROLINA INCLUDE:
RALEIGH/DURHAM 5.79 INCHES
GREENSBORO 2.15 INCHES
GOLDSBORO 5.31 INCHES
ROANOKE RAPIDS 4.25 INCHES
BURLINGTON 3.72 INCHES
WINSTON-SALEM 2.80 INCHES
CHAPEL HILL 5.26 INCHES
CARY 6.30 INCHES
NEAR PITTSBORO 4.80 INCHES
CARRBORO 5.75 INCHES
FAYETTEVILLE 0.20 INCHES
ROCKY-MOUNT/WILSON 5.83 INCHES
DOPPLER RADAR ESTIMATES OF THESE GROUND TRUTH REPORTS SHOW A SWATH
OF 2.5 TO 6 INCHES THROUGHOUT THE NORTHERN PIEDMONT.
ADDITIONAL RAINFALL AMOUNTS TONIGHT ARE POSSIBLE THROUGH THE AREA
FROM DURHAM TO GREENSBORO... CREEDMORE TO ALBEMARLE AND
FAYETTEVILLE. IN ADDITION SOME THUNDERSTORMS WERE DEVELOPING IN THE
AREAS BETWEEN GOLDSBORO AND ROCKY-MOUNT.
WHILE WIDESPREAD FLOODING PROBLEMS HAVE NOT OCCURRED AND ARE NOT
EXPECTED...PONDING OF WATER ON ROADS AND FLOODING OF LOW-LYING AREAS
WILL OCCUR. MORE PEOPLE DIE IN INLAND AREAS FROM FLOODING THAN AT
THE COAST OF NORTH CAROLINA DURING TROPICAL EVENTS SUCH AS THIS ONE.
THE MAJORITY DIE FROM DRIVING THROUGH FLOODED ROADWAYS OR CHILDREN
PLAYING NEAR SWOLLEN WATERWAYS.
MOTORISTS NEED TO AVOID AREAS KNOWN TO EXPERIENCE HIGH WATER DURING
HEAVY RAINFALL EVENTS. DUE TO THE EXTENSIVE PONDING ON THE
ROADWAYS...YOU NEED TO TRAVEL AT A SLOWER THAN POSTED SPEED.
CHILDREN NEED TO REFRAIN FROM TAKING A LOOK AT THE SWOLLEN WATERWAYS
OR PLAYING NEAR THEM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TV AND RADIO FOR THE
LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE.
CLINE/HUMBLESpecial weather statement, Sep 5, 7:00 PM EDT, 1 hour 52 minutes before
NCZ007>011-021>028-038>043-073>078-083>086-088-089-051500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
700 PM EDT SUN SEP 5 1999
...WARNINGS EXPIRED FOR FLOODING IN NORTHEAST PIEDMONT COUNTIES...
...HEAVY RAINS AND FLOODING CONTINUE TO BE THE MAIN THREATS FROM SLOW
MOVING DENNIS TONIGHT...
AT 630 PM EDT THE CENTER OF TROPICAL DEPRESSION DENNIS WAS NEAR THE
CITY OF GREENSBORO. HEAVY RAINS WERE EAST AND SOUTH OF THAT CITY TO
FAYETTEVILLE AND RALEIGH. WINDS WERE SUSTAINED 15 TO 20 MPH AROUND
CENTRAL NORTH CAROLINA WITH GUSTS TO 35 MPH. FLOOD WARNINGS WERE IN
EFFECT OVER SEVERAL COUNTIES IN NORTHWEST NORTH CAROLINA UNTIL 7 PM.
A CHECK OF ALL COUNTY EMERGENCY MANAGEMENT OFFICES FOR NORTHWESTERN
COUNTIES REVEALED SWOLLEN CREEKS AND RIVERS WITH WATER ACROSS ONLY A
FEW ROADWAYS. WATER WAS RECEDING IN THE WARNED AREAS AS OF 650 PM.
THUS THE WARNINGS WERE LET EXPIRE AT 7 PM.
WINDS WERE SUSTAINED 15 TO 20 MPH AROUND CENTRAL NORTH CAROLINA WITH
GUSTS TO 35 MPH. LAW ENFORCEMENT PERSONNEL RECORDED WIND GUSTS OF 42
MPH AS THE CENTER MOVED ACROSS WILSON EARLIER THIS MORNING.
AREAS OF RAIN...AT TIMES HEAVY...WERE CONTINUING TO MOVE THROUGH THE
SAME REGIONS OF CHATHAM COUNTY. SOME RAINFALL TOTALS FOR THE STORM
THAT WERE ACROSS CENTRAL NORTH CAROLINA INCLUDE:
RALEIGH/DURHAM 5.79 INCHES
GREENSBORO 2.15 INCHES
GOLDSBORO 5.31 INCHES
ROANOKE RAPIDS 4.25 INCHES
BURLINGTON 3.72 INCHES
WINSTON-SALEM 2.80 INCHES
CHAPEL HILL 5.26 INCHES
CARY 6.30 INCHES
NEAR PITTSBORO 4.80 INCHES
CARRBORO 5.75 INCHES
FAYETTEVILLE 0.20 INCHES
ROCKY-MOUNT/WILSON 5.83 INCHES
DOPPLER RADAR ESTIMATES OF THESE GROUND TRUTH REPORTS SHOW A SWATH
OF 2.5 TO 6 INCHES THROUGHOUT THE NORTHERN PIEDMONT.
ADDITIONAL RAINFALL AMOUNTS TONIGHT ARE POSSIBLE THROUGH THE AREA
FROM DURHAM TO GREENSBORO... CREEDMORE TO ALBEMARLE AND
FAYETTEVILLE. IN ADDITION SOME THUNDERSTORMS WERE DEVELOPING IN THE
AREAS BETWEEN GOLDSBORO AND ROCKY-MOUNT.
WHILE WIDESPREAD FLOODING PROBLEMS HAVE NOT OCCURRED AND ARE NOT
EXPECTED...PONDING OF WATER ON ROADS AND FLOODING OF LOW-LYING AREAS
WILL OCCUR. MORE PEOPLE DIE IN INLAND AREAS FROM FLOODING THAN AT
THE COAST OF NORTH CAROLINA DURING TROPICAL EVENTS SUCH AS THIS ONE.
THE MAJORITY DIE FROM DRIVING THROUGH FLOODED ROADWAYS OR CHILDREN
PLAYING NEAR SWOLLEN WATERWAYS.
MOTORISTS NEED TO AVOID AREAS KNOWN TO EXPERIENCE HIGH WATER DURING
HEAVY RAINFALL EVENTS. DUE TO THE EXTENSIVE PONDING ON THE
ROADWAYS...YOU NEED TO TRAVEL AT A SLOWER THAN POSTED SPEED.
CHILDREN NEED TO REFRAIN FROM TAKING A LOOK AT THE SWOLLEN WATERWAYS
OR PLAYING NEAR THEM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TV AND RADIO FOR THE
LATEST INFORMATION FROM THE NATIONAL WEATHER SERVICE.
CLINE/HUMBLEThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 6:06 PM EDT | Flash Flood Warning | RAH | Edgecombe | 2 hr |
| Sep 6, 6:09 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 31 min |
| Sep 6, 6:47 PM EDT | Flash Flood Warning | RAH | Wayne | 2 hr |
| Sep 6, 7:08 PM EDT | Severe Thunderstorm Warning | RAH | Wayne | 32 min |
Nearby
Tornado Warnings in North Carolina, 1999Every tornado warning in 1999Tornadoes in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.